Sawgrass Springs Middle School Students Hospitalized After Popping Diabetes Pills
Photo by Tom Varco via Wikipedia Commons
Several female Sawgrass Springs Middle School students were hospitalized Wednesday after apparently ingesting diabetic pills.
According to Local 10, one student said at lease one of the girls began acting erratically and couldn't even walk after taking what officials say were Glipizide pills, which is a drug for treating diabetes.
Some of the side effects of Glipizide include nausea and dizziness.
Initial reports said that up to eight students took the pills, but that number has since changed to six.
Broward School officials then clarified it, saying six of the female students were taken to Broward Health Coral Springs due to a reaction to the medication, while two other students were evaluated at the school.
According to Poison Control, anyone who accidentally ingests Glipizide should be monitored at the hospital for at least 24 hours.
According to the Sun Sentinel, the students took the pills shortly after 3 p.m. Wednesday.
A Coral Springs Fire Department crew was called to the school, located at 12500 W. Sample Road, and found the students alert and not showing any symptoms.
School officials said the girl who handed out the pills was being questioned by officials. But now, according to Sheldon Fox of WSVN-7, that girl -- a 13-year-old-- is being charged with possession and is accused of giving the diabetes pills to her friends.
— Sheldon Fox-7 News (@fox_sheldon) September 18, 2014
Coral Springs Police, however, posted an update on their Facebook, saying the investigation is ongoing:
Get the Things to Do Newsletter
Find out about upcoming events and special offers happening in South Florida.